/clinical/,/clinical/references/,/clinical/references/stroke/,/clinical/references/stroke/thrombolysis/,/clinical/references/stroke/thrombolysis/angioedema-following-intravenous-administration-of-tissue-plasminogen-activator/,

/clinical/references/stroke/thrombolysis/angioedema-following-intravenous-administration-of-tissue-plasminogen-activator/

201409269

page

100

UWHC,UWMF,

Patient Care,

https://uconnect.wisc.edu/media/u-connect/clinical-hub/comprehensive-stroke-program/stroke720480.jpg
Clinical Hub,References,Comprehensive Stroke Program,Thrombolysis

Angioedema Following Intravenous Administration of Tissue Plasminogen Activator

Angioedema Following Intravenous Administration of Tissue Plasminogen Activator - Clinical Hub, References, Comprehensive Stroke Program, Thrombolysis

Focus

Updated 10/3/2016

Background: The risk of angioedema following the administration of recombinant tissue plasminogen activator (rt-PA) with concurrent use of ACE inhibitors is 5% (1 of 19 patients) whereas oropharyngeal angioedema without concurrent use of ACE inhibitors is around 1% (1 in 101 patients)1. Its mechanism is unknown but it is hypothesized it is due to the actions of bradykinin and the activation of the complement cascade2. Concurrent use of angiotensin converting enzyme inhibitors (ACEi) and angiotensin receptor blockers (ARB) is associated with an increased risk (relative risk 5.2) of developing oropharyngeal angioedema3. A head CT can rule out orolingual hematoma as a differential diagnosis. 

Summary: Patients are monitored closely for signs and symptoms of orolingual edema before and during the infusion of rt-PA. Patients who develop orolingual angioedema have been treated with a combination of antihistamines and corticosteroids as it is hypothesized that the complement cascade is activated in the presence of orolingual angioedema. 

Evidence: In a case series3, nine patients developed angioedema after administration of rt-PA and these patients were treated with ranitidine, diphenhydramine, and corticosteroids. 

In a second case report4 of angioedema after administration of 80 mg of rt-PA, the patient was administered high-dose cortisone, antihistamines, and catecholamines. 

Another patient who received rt-PA with lisinopril use developed angioedema 15 minutes after completion of rt-PA infusion was treated with epinephrine, methylprednisolone, and diphenhydramine5

In a fourth case report6, a 58-year-old man currently taking amlodipine/benazepril developed orolingual angioedema five minutes after the completion of his rt-PA infusion. He had no airway compromise or anaphylaxis and he was treated for his symptoms with dexamethasone and histamine antagonist. His symptoms completely resolved in 48 hours.7 

Recommendation: All individuals receiving rt-PA should be closely monitored for the signs of oropharyngeal edema, especially those currently taking an ACE inhibitor or ARB. If the angioedema and swelling threaten the airway, intubation may be indicated. 

At the first signs and symptoms of oropharyngeal swelling, administer:

If there is a further increase in angioedema, epinephrine 0.1% 0.3 ml subcutaneously or 0.5 mg by nebulizer may be indicated. 

References

  1. Engelter ST, Fluri F, Buitrago-Tellex C, et al. Life-threatening orolingual angioedema during thrombolysis in acute ischemic stroke. J Neurology. 2005; 252: 1167-1170.
  2. Molinaro G, Gervais N, Adam A. Biochemical basis of angioedema associated with tissue plasminogen activator treatment: an in vitro experimental approach. Stroke. 2002; 33: 1712-1716.
  3. Hill MD, Lye R, Moss H, et al. Hemi-orolingual angioedema and ACE inhibition after alteplase treatment of stroke. Neurology. 2003; 60(9): 1525-1527. 
  4. Yayan J. Lingual angioedema with macroglossia during the treatment of acute ischemic stroke with alteplase. Int J Gen Med. 2012; 5: 183-186.
  5. Krmpotic K, Fernandes C. Anaphylactoid reaction to recombinant tissue plasminogen activator. Eur J Emerg Med. 2007; 14: 60-61.
  6. Rafii M, Koening M, Ziai W. Orolingual angioedema associated with ACE inhibitor use after rtPA treatment of acute stroke. Neurology. 2005;65: 1906
  7. Pugh, S., et al. (2008). Guide to the Care of the Hospitalized Patient with Ischemic Stroke, 2nd ed. AANN Clinical Practice Guideline Series. Publisher: AANN.